bipolar disorder, Dr. Paul Markovitz  Q. I try larger doses of antidepressants, but they make me feel even more like I don't need anyone, and mean. I also don't know if part of this is from taking benzo's for so long, and trying to be off. I am afraid if I try to up the does of antidepressants, I really won't get any sleep at all, it is already very bad. I also don't want to feel no love for anyone. I don't know what to do. I was put on Lamictal a few days ago, I can't see straight. and at night I take a little trazodone with Ambien, and sometimes a little Ativan, I have to stay away from those benzo's, do you have any other suggestions?

  A. The trazodone is a good idea for sleep. If you use a significant amount of benzo's, and have for a long time, you will need to taper them gradually. At the same time, you should get on something to help with sleep and anxiety. Either Serzone or Effexor XR have been good in my folks. The Serzone helps a lot with sleep and anxiety, but is not real good if you have obsessive compulsive symptoms. The Effexor is very effective, but may make your sleep worse at the get go. I agree with you, the benzo's are bad, but they need to be tapered slowly.